Translator Disclaimer
2017 General Adjoint on a Banach Space
Tepper L. Gill
Commun. Math. Anal. 20(2): 31-47 (2017).

Abstract

In this paper, we show that the continuous dense embedding of a separable Banach space $\mathcal B$ into a Hilbert space $\mathcal H$ offers a new tool for studying the structure of operators on a Banach space. We use this embedding to demonstrate that the dual of a Banach space is not unique. As a application, we consider this non-uniqueness within the $\mathbb C[0,1] \subset L^2[0,1]$ setting. We then extend our theory every separable Banach space $\mathcal B$. In particular, we show that every closed densely defined linear operator $A$ on $\mathcal B$ has a unique adjoint $A^*$ defined on $\mathcal B$ and that $\mathcal L[\mathcal B]$, the bounded linear operators on $\mathcal B$, are continuously embedded in $\mathcal L[\mathcal H]$. This allows us to define the Schatten classes for $\mathcal L[\mathcal B]$ as the restriction of a subset of $\mathcal L[\mathcal H]$. Thus, the structure of $\mathcal L[\mathcal B]$, particularly the structure of the compact operators $\mathbb K[\mathcal B]$, is unrelated to the basis or approximation problems for compact operators. We conclude that for the Enflo space $\mathcal B_e$, we can provide a representation for compact operators that is very close to the same representation for a Hilbert space, but the norm limit of the partial sums may not converge, which is the only missing property.

Citation

Download Citation

Tepper L. Gill. "General Adjoint on a Banach Space." Commun. Math. Anal. 20 (2) 31 - 47, 2017.

Information

Published: 2017
First available in Project Euclid: 5 December 2017

zbMATH: 06841184
MathSciNet: MR3722961

Subjects:
Primary: 47B37
Secondary: 28C20, 46B10, 46C99

Rights: Copyright © 2017 Mathematical Research Publishers

JOURNAL ARTICLE
17 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.20 • No. 2 • 2017
Back to Top